Tennessee, 2003

Flash Flood in Tennessee, August 11, 2003

August 11, 2003 · NWS MRX · 1 event in 1 county or zone

All traffic stopped on the following roads which had significant water flowing over them: Jones' Cove, Lane Hollow, Allenville Road, Kellum Creek Road, Douglas Dam Road, Powder Spring Road, Robinson and Old Newport Hwy.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

All traffic stopped on the following roads which had significant water flowing over them: Jones' Cove, Lane Hollow, Allenville Road, Kellum Creek Road, Douglas Dam Road, Powder Spring Road, Robinson and Old Newport Hwy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 11, 8:00 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 11, 8:00 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT MON AUG 11 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST.  THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT MON AUG 11 2003

SHOWERS AND STORMS LINGERING ON ONCE AGAIN.  WILL NEED TO MONITOR
AND DECIDE ON WHAT TO DO FOR AN UPDATE AROUND 1000 PM EDT.  WILL
EITHER KEEP POPS GOING OR REMOVE...BASED ON TRENDS AT THAT TIME.

NO SIGNIFICANT CHANGES PLANNED AS PREVIOUS FORECAST ON TRACK.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

********************************************************************
AFTERNOON FORECAST DISCUSSION
335 PM EDT MON AUG 11 2003

TONIGHT AND TUESDAY...ONGOING CONVECTION WILL WORK SLOWLY EASTWARD
FROM THE PLATEAU AND SE TN THIS AFTERNOON/EVENING...WITH ISOLATED OR
BETTER COVERAGE POSSIBLE ELSEWHERE.  MADE MINOR ADJUSTMENTS TO
PREVIOUS POP AND WX GRIDS...BASICALLY TO EXTENDED PCPN UP TO AROUND
05Z.  EXPECT SOME AREAS OF DENSE FOG AGAIN TONIGHT...AND THIS WAS
ADDED TO WX GRIDS.  OTHERWISE...THE UPPER LOW (WHICH WAS CENTERED
OVER OHIO VALLEY TODAY) WILL RETROGRESS SW TUESDAY AND SHOULD PROVIDE
SLIGHTLY BETTER SUPPORT FOR CONVECTION.  PREVIOUS GRIDS/WX LOOKED ON
TRACK AND WERE CLOSE TO THE 12Z MOS BLEND.  PERSISTENCE ON MIN/MAX
TEMPS WAS IN LINE WITH QUITE SIMILAR MOS NUMBERS.

EXTENDED (TUES NIGHT THROUGH MONDAY)...POTENTIAL BIG CHANGES FINALLY
IN THE OFFING, WITH CENTRAL US RIDGE SLIDING UP AND EASTWARD OVER
RETROGRADING SOUTHEAST LOW. ERN US TROF SPLITS IN TWO AS BERMUDA
HIGH BUILDS WEST AND TEAMS UP WITH CENTRAL RIDGE. FINALLY...SUMMER
APPEARS READY TO MOVE INTO SRN APPALACHIANS. STILL..IN THE NEAR TERM
EXPECT CHANCE TSTMS AND SHRA THROUGH ABOUT WEDNESDAY...WITH SLOWLY
DECREASING POPS THROUGH THEN. THURSDAY ONLY SLIGHT CHANCE AND FRIDAY
THROUGH MONDAY NO WX MENTIONED WITH VERY LOW POPS (10). ALSO WITH
RIDGING COMES HEATING AND TEMPS EVEN IN THE CENTRAL VALLEY GETTING UP
OVER 90 BY THE WEEKEND.

CHA 67 86 68 87 / 30 40 40 20
TYS 66 84 67 85 / 40 40 40 10
TRI 63 81 64 82 / 40 40 40 10
OQT 65 83 68 84 / 40 40 40 10

BB

********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
950 AM EDT MON AUG 11 2003

DENSE FOG AND LOW CLOUDINESS PERSISTS ACROSS SEQUATCHIE VALLEY AND
MUCH OF TN VALLEY ALONG MAIN RIVERS/STREAMS.  OVERALL...VISIBILITIES
ARE UP TO NEAR 1 MILE OR BETTER MOST LOCATIONS.  WILL UPDATE ZONES
BEFORE 1130 AM AND REMOVE MENTION OF FOG.

OTHERWISE...MODIFIED 12Z BNA/RNK SOUNDINGS SHOW MODERATELY UNSTABLE
AIRMASS THIS AFTERNOON (CAPES AROUND 2000 J/KG AND LIFTED INDICES
-5 DEGS C)...AND WITH PRESENCE OF UPPER LOW EXPECT ISOLATED TO
SCATTERED SHOWERS/THUNDERSTORMS TO DEVELOP.  CURRENT ZONES HAVE HIGH
CHANCE POPS...SO NO CHANGES NEEDED.  AS THE UPPER LOW RETROGRESSES
W/SW OVER NEXT FEW DAYS...CHANCE OF THUNDERSTORMS WILL CONTINUE.
SHORT RANGE MODELS SUGGEST BETTER COVERAGE OF SHOWERS AND STORMS FOR
TUESDAY THAN TODAY.

TG

********************************************************************
EARLY MORNING FORECAST DISCUSSION
400 AM EDT MON AUG 11 2003

UPPER LOW OVER REGION SHOULD TRIGGER MORE SCATTERED SHOWERS AND
THUNDERSTORMS DURING MAINLY THE AFTERNOON AND EVENING HOURS TODAY
THROUGH WEDNESDAY.  A FEW STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN AGAIN TODAY...BUT TOO ISOLATED FOR AN FFA.  MORE DENSE FOG THIS
MORNING FROM THE RECENT RAIN...NOT WIDESPREAD ENOUGH FOR AN
ADVISORY.  MODELS INDICATING RIDGE BUILDING IN TOWARDS THE END OF
THE WEEK.  WILL KEEP SLIGHT CHANCE POPS IN THE MOUNTAINS AND
SOUTHERN ZONES ON THURSDAY AS AN WEAK SHORTWAVE ROTATES THROUGH BUT
ONLY LIMITED MOISTURE.  GFS INDICATING ANOTHER SHORTWAVE ROTATING
THROUGH ON FRIDAY...BUT WILL CONTINUE THE DRY FORECAST FOR NOW AND
LET DAY SHIFT SEE ANOTHER RUN.  WARM AND DRY WEATHER SHOULD CONTINUE
INTO THE WEEKEND.

CHA   86  67  86  68 /  30  30  40  40
TYS   85  66  84  67 /  40  40  40  40
TRI   82  64  81  64 /  40  40  40  40
OQT   85  66  84  67 /  40  40  40  40

GH

*********************************************************************
Hazardous weather outlook, Aug 11, 3:17 AM EST, 17 hours 3 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-082>087-099>102-VAZ001-002-005-
006-008-112100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION...ESPECIALLY OVER THE HIGHER ELEVATIONS.  DUE TO THE
ABUNDANT MOISTURE AND SLOW MOVING STORMS...LOCALIZED HEAVY RAINFALL
IS POSSIBLE WHICH MAY CAUSE PONDING OF LOW LYING AREAS...STREET
FLOODING AND SMALL STREAM FLOODING.  ALSO...ISOLATED STRONG TO
SEVERE STORMS ARE POSSIBLE WHICH MAY PRODUCE STRONG DAMAGING
DOWNBURST WINDS...FREQUENT LIGHTNING AND DIME TO NICKEL SIZE HAIL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

The radar

The Knoxville radar (KMRX), 44 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sevier

When
August 11, 8:20 PM EST to 9:45 PM EST
Where
Sevier County, Sevierville
Reported by
LAW ENFORCEMENT
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378499.